In the last year, various class action lawsuits have been launched in Canada against Bayer Healthcare, makers of the popular birth-control pill Yasmin. According to the Tony Merchant law firm which has a class action suit pending against Bayer Healthcare in BC, “Our firm has received complaints from dozens of women across Canada who have suffered blood clots, pulmonary embolisms, gall bladder removals, and other serious medical emergencies which our class action lawsuits allege were caused by Yaz/Yasmin.” According to the New York Post, “a spokeswoman for Bayer said the company would not comment on pending litigation. But the pharmaceutical giant has staunchly defended the drug, which accounted for $1.5 billion in sales in 2009.” I recently interviewed a former UFV student, and a former user of Yasmin, to find out about what risks she feels the drug poses to women. The interview was done anonymously as the young woman is part of a class action lawsuit against Bayer Healthcare in BC.
Q: Do you know how the lawsuit against Bayer Healthcare came about?
A: According to the lawyers on board, a few hundred complaints were made about the product and the drospirenone it contained. (A new chemical that does not as effectively prevent blood clots and hyperkalemia, compared to other birth control pills.) The chemical was never sold in North American markets before Bayer sold it here (in Yasmin).
Q: What was your personal experience with Yasmin?
A: There wasn’t anything particularly remarkable about taking it; I assumed the side effects would be the same across every contraceptive pill containing estradiol. (I.e. not an androgenic birth control.) I read through the drug information contained in the package and knew there were higher risks of side effects for smokers and people with sedentary lifestyles. There was nothing about how this was a newly-marketed chemical or a chemical with higher risks than other pills on the market. So, of course, I had no idea that I was taking a higher-risk drug until I heard about the law suit. Had I known, I would have chosen another drug. I noticed a small breast lump approximately 7 months after taking Yasmin.
Q: How did you feel when you first found out about the lump in your breast?
A: I ignored it for several months by brushing it off and thinking it must be a harmless cyst. It was a cause of background stress most days.
Q: What happened after that?
A: I started reading online about breast lumps/cysts (the worst thing you can do, because the internet will tell you everything is cancer) and started to worry a lot more. It was only about 9 months later that I told my doctor. I tried to rationalize with the doctor about how it must be a cyst (I knew all the symptoms from reading online) and the doctor agreed with me. I was referred to have an ultrasound; there was a wait of two months because we believed it was a cyst. The ultrasound showed it wasn’t, so I was back the next day for a core needle biopsy. I waited almost three weeks for the results and harrassed my doctor’s office with phone calls in the meantime. I was eventually told I had a benign tumour and removing it would be elective. I developed worsening pain and symptoms (like reduced shoulder mobility because of pain) over the next year and went to see a surgeon. The surgeon advised me that a biopsy cannot conclusively rule out cancer and recommended surgery. I had surgery within the month, and found out a week later that I had a 6 cm fibroadenoma.
Q: You are now in a class action lawsuit against Bayer Healthcare. How did you get involved in that?
A: Prior to my surgery, I read a news article about the law suit over Yasmin. I was interested to know if other users had developed breast tumours. I joined the lawsuit, and was told over the phone that there are other complainants with fibroadenomas. I asked my doctor if Yasmin could have caused the fibroadenoma. I was told this is possible, though I think it’s important to state there is no way to know for sure what caused it. There is no conclusive agreement about what causes fibroadenomas in general, though it is thought they are formed when high levels of estrogen are in the body. I found people online who claimed to have developed them after starting Yasmin, as I did. However, I’m not sure if there are similar claims for other drugs. Regardless of whether or not the drug caused the tumour, the basis of the lawsuit is that people unwittingly took a drug associated with a higher-than-they-believed risk of dangerous side effects. It feels as though Bayer made an assumption that women willing to take oral contraceptives in the first place didn’t need to, want to, or deserve to know they were increasing their risk of deadly medical conditions. I think we (as consumers of medical products) make the assumption that drugs become safer as time goes on, not less safe. For instance, oral contraceptives, when originally marketed, contained much, much higher levels of hormones than they do today. The reason the levels were lowered was for safety and prevention of the same risks Bayer subjected women to when they marketed Yasmin (though probably to a lesser degree – but I’m not sure if the numbers exist to compare).
Q: What advice would you give to women who are currently taking Yasmin or who are considering it?
A: I would say try to get more information out of your physician. Demand to know why they are suggesting certain products for you. Ask what the risks are, and make sure your doctor actually knows what they are. If you want to take Yasmin for any particular reason, just please be aware of the increased risk. See if there are alternatives that will suit you better. Do your own research about the safety of drugs you are taking; don’t count on the medical profession, Health Canada, or the pharmaceutical companies to provide you with crucial information. It’s pretty clear that they don’t always do this.
Q: In the light of recent events, do you view life differently?
A: I am more sceptical about the pharmaceutical industry’s ethics. I am also a bit of a hypochondriac, unfortunately. Not much else has changed. I want this lawsuit to set an example about how unacceptable it is for companies to gamble with people’s well-being. I don’t know how many people died or became severely ill because of taking Yasmin, but as far as I’m concerned, anything in excess of the “normal” amount of adverse drug reactions/side effects you would expect with any other oral contraceptive is criminal.
Q: Thanks for speaking with the Cascade about this very personal issue.
We want to know if any UFV students have had similar experiences with Yasmin. Please direct your comments to firstname.lastname@example.org. We will not publish any names, but we feel that publicizing this possible health risk is the right thing to do, so we will try to print as many comments as we can in the Cascade.